Texas, 2022High Wind in Texas, March 30, 2022
March 30, 2022 · NWS MAF · 2 events in 1 county or zone
An upper level trough moved out of the western United States and into the Great Plains. Strong winds associated with this system mixed into the Guadalupe Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough moved out of the western United States and into the Great Plains. Strong winds associated with this system mixed into the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 29, 11:26 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Mar 29, 11:26 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1226 AM CDT Wed Mar 30 2022
...New AVIATION...
.UPDATE...
Issued at 1015 PM CDT Tue Mar 29 2022
We have opted to let wind highlights expire at 03Z, except high
wind warning continues for Davis/GDP Mtns through the night.
Also, we let the RFW expire, but decided to follow it up with
Fire Danger Statement for all areas through the night as the RH
will be slow to come up and winds will remain 15-25 mph for most
areas overnight.
&&
.AVIATION...
(06Z TAFS)
Issued at 1221 AM CDT Wed Mar 30 2022
Another breezy night on tap, w/WV imagery showing the trough now
over Southeast New Mexico. Winds will veer to NW a bit over the
next 12 hours as a cold front slips into the area, and gradually
decrease through out the day. However, a secondary trough will
begin moving into the region after sundown Wednesday evening,
backing surface flow to west and increasing a bit again. Forecast
soundings show low convective temps tomorrow, so a few cu will be
possible during the afternoon. Aside from MVFR BLDU here and
there, VFR conditions should prevail.
&&
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 243 PM CDT Tue Mar 29 2022
Upper levels started the day with a closed low over AZ this morning
opening into a broad trough as it moves into NM this evening. This
trough will swing east across the region tonight moving into Central
TX and OK Wednesday with the backside of the trough swinging down
during the day.
The upper trough will push a Pacific front through the region during
the late afternoon and evening. Temps tonight should be in the 40s
and 50 with readings 10 to 15 degrees cooler Wednesday in the 60s
and 70s.
Wind is the main concern in the short term... a High Wind Warning
remains in effect from Northern Lea County across Eddy, the
Guadalupes, Culberson, Davis Mountains, down into Northern
Brewster and the Marfa Plateau. As of 20Z have had wind gusts
over 40kts in some of the locations. The warning remains in effect
for the mountains through tonight. There is also a Wind Advisory
in effect for the Trans Pecos and the Permian Basin. Blowing dust
may result in reduced visibilities that could make driving
hazardous.
Could be a few storms that form this evening along the front on the
eastern edge of the area but most storms should be east of Scurry
and Mitchell. Any of these storms could become strong to severe but
will also be quickly exiting the region so only a low severe wx
threat tonight for the NE Permian Basin.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 243 PM CDT Tue Mar 29 2022
Much quieter weather is anticipated in the long term portion of the
forecast. On Thursday, a large upper lvl trough will continue to
depart into the E CONUS w/zonal flow aloft developing across W TX
and SE NM. A weak cold front will dive into the CWA early Thursday
morning, but quickly wash out as the sfc high moves off the the E and
southerly return flow commences. Highs will top out around 5 degrees
below normal in the U60s/L70s w/a few 80s along the Rio Grande.
On Friday, another shrtwv trough will pass N of our region
promoting sfc troughing and westerly downsloping winds and
bringing highs back above normal into the U70s/L80s. Unfortunately,
any upper lvl forcing looks to remain well N of our CWA, keeping
things dry. A cold front will follow in the wake of the
aforementioned trough cooling temps down near normal on Saturday.
Temperatures look to peak on Sunday and slowly decrease into early
next week ahead of an approaching lvl system. Long range models
are beginning to hint at an uptick in low lvl moisture and
precipitation chances returning to the eastern CWA on Monday and
Tuesday, and we will retain low PoPs at this time. At least the
models are providing a glimmer of hope as any chance of precip is
much welcomed at this point.
-Salerno
&&
.FIRE WEATHER...
Issued at 243 PM CDT Tue Mar 29 2022
Critical to extreme fire weather is ramping up area-wide this
afternoon. A Red Flag Warning remains in effect until Latest W TX
Mesonet observations indicated RFTIs have reached 5 (critical) to 7
(extreme) across SE NM, the W Permian Basin, and the Davis Mtns and
Guadalupe Mountains where a robust 700-500 hpa jet has made its
presence known. A couple of hot spots have also been detected
via IR satellite across southeast New Mexico and Culberson
County. Further east, high clouds have precluded deep mixing thus
far, however clouds will continue clearing ewd, allowing strong
winds aloft to transport down to the sfc. Sustained winds of
30+kts w/gusts near 50kts will be common through the afternoon,
especially across the western zones w/RHs falling below 10% across
much of the area. Any fire that ignites will spread rapidly and
become uncontrollable. Winds will gradually shift from SW to W
between 21Z-00Z as a Pacific Front sweeps through the region. We
are not out of the woods yet on Wednesday as the strong trailing
jet assocd with the departing upper trough overspreads southern
portions of the region. Although RHs will improve due to the
arrival of a cold front early Wednesday, sub 15% RH will combine
with windy conditions south of the Pecos River Wednesday afternoon
where a Fire Weather Watch is now in effect. Thursday looks like
a down day w.r.t any fire weather thanks to a cold front and
lighter winds. Breezy conditions and warmer temps return on Friday
resulting in a potential elevated day. We could see elevated fire
weather continuing for portions of the CWA through this weekend
as fuels remain dessicated.
-Salerno
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 70 41 71 48 / 0 10 0 0
Carlsbad 74 39 69 43 / 10 10 0 0
Dryden 82 50 78 49 / 0 0 0 0
Fort Stockton 75 46 72 49 / 0 0 0 0
Guadalupe Pass 64 40 64 48 / 0 0 0 0
Hobbs 67 34 68 44 / 0 20 0 0
Marfa 68 35 71 35 / 0 0 0 0
Midland Intl Airport 72 41 70 47 / 0 10 0 0
Odessa 72 42 70 49 / 0 10 0 0
Wink 75 40 72 45 / 0 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from 10 AM CDT /9 AM MDT/ this morning
through this evening for Central Brewster County-Chinati
Mountains-Chisos Basin-Davis Mountains-Davis Mountains
Foothills-Eastern Culberson County-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains-Lower
Brewster County-Marfa Plateau-Pecos-Presidio Valley-Reeves
County Plains-Terrell-Van Horn and Highway 54 Corridor.
High Wind Warning until 1 PM CDT /noon MDT/ this afternoon for
Davis Mountains-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains.
NM...High Wind Warning until noon MDT Wednesday for Guadalupe
Mountains of Eddy County.
&&
SHORT TERM...99
LONG TERM....99
AVIATION...44Hazardous weather outlook, Mar 29, 9:10 PM CST, 4 hours 48 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Midland/Odessa TX
1010 PM CDT Tue Mar 29 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-310315-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1010 PM CDT Tue Mar 29 2022 /910 PM MDT Tue Mar 29 2022/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Tonight.
Elevated fire weather conditions are expected tonight across
Southeast New Mexico and West Texas.
A High Wind Warning remains in effect through tonight for the
Guadalupe, Delaware, and Davis Mountains.
There is a low possibility of severe thunderstorms this evening over
the eastern Permian Basin. A few strong to severe storms are
possible that could produce large hail and damaging wind.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A High Wind Warning remains in effect Wednesday morning for the
Guadalupe, Delaware, and Davis Mountains.
A Fire Weather Watch is in effect Wednesday south of the Pecos
River.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, Mar 29, 8:18 PM CST, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
918 PM CDT Tue Mar 29 2022
TXZ070-300300-
Reagan TX-
918 PM CDT Tue Mar 29 2022
...A strong thunderstorm will impact portions of southeastern Reagan
and southeastern Upton Counties through 1000 PM CDT...
At 917 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reagan County Airport, or near Big Lake, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Lake, Reagan County Airport and Best.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3108 10178 3164 10131 3162 10127 3108 10127
TIME...MOT...LOC 0217Z 242DEG 66KT 3118 10153
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
80High Wind, Guadalupe Mountains Above 7000 Feet
- When
- March 30, 1:58 AM CST to 10:19 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- March 30, 2:38 AM CST to 3:38 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Arkansas, March 30, 20227 injured · $20 million · EF3 · 1 event
- Tornadoes and Damaging Winds in Mississippi, March 30, 20225 injured · $3.5 million · EF2 · 93 events
- Damaging Winds and Strong Wind in Alabama, March 30, 20221 death · 3 injured · $7.8 million · 81 kt wind · 24 events
- Tornadoes and High Wind in Alabama, March 30, 20222 injured · EF3 · 17 events
- Tornadoes and Damaging Winds in Louisiana, March 30, 2022$438,000 · EF2 · 8 events
- Rip Current in Puerto Rico, March 30, 20221 death · 1 injured · 1 event
- Tornadoes and Damaging Winds in Mississippi, March 30, 20221 injured · $720,000 · EF1 · 31 events
- Tornadoes and Damaging Winds in Tennessee, March 30, 2022$1.3 million · EF1 · 25 events
- Tornadoes and Damaging Wind in Mississippi, March 30, 2022EF2 · 8 events
- Tornadoes and Flood in Illinois, March 30, 2022$334,000 · EF1 · 6 events
- Tornadoes and Damaging Winds in Louisiana, March 30, 2022$250,000 · EF1 · 7 events
- Tornadoes and Damaging Winds in Mississippi, March 30, 2022$250,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017303, 1017302.